Oklahoma, 2019Flash Flooding and Hail in Oklahoma, May 29, 2019
May 29, 2019 · NWS TSA · 13 events in 5 counties and zones
Strong to severe thunderstorms developed over central Oklahoma during the evening hours of the 28th, ahead of a cold front that pushed into the area from the west. These storms moved east across eastern Oklahoma during the early morning hours of the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $309,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed over central Oklahoma during the evening hours of the 28th, ahead of a cold front that pushed into the area from the west. These storms moved east across eastern Oklahoma during the early morning hours of the 29th. The strongest storms produced damaging wind gusts as they quickly moved through the area. Additional storms developed across eastern Oklahoma during the morning of the 29th, along and ahead of the cold front as an upper level disturbance moved into the region. These storms produced damaging wind, large hail up to quarter size, and some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 28, 10:50 PM CST, 2 hours 40 minutes earlier.
Area forecast discussion, May 28, 10:50 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1150 PM CDT Tue May 28 2019
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Scattered thunderstorms should persist across southeast Oklahoma
into the overnight hours, and possibly impact the northwest
Arkansas sites after 08Z. Otherwise, expect cigs to become MVFR
overnight. More widespread showers/thunderstorms will overspread
most of the area toward 18Z Wednesday.
&&
.PREV DISCUSSION... /Issued 945 PM CDT Tue May 28 2019/
DISCUSSION...
Storms have weakened this evening as activity has pushed into
stronger cap. Scattered showers and thunderstorms will remain
possible overnight, however it appears the severe threat will be
minimal.
Focus quickly shifts to Wednesday as storms redevelop along the
I-44 corridor by late morning. 00Z NAM/CAMS indicating the
potential for an axis of heavier rainfall across the Tulsa metro,
which could lead to life threatening flash flooding given the
river levels along the Arkansas. Forecast has been updated to
increase QPF amounts across aforementioned area. Rainfall amounts
will continue to be refined overnight as additional data becomes
available. The threat for flash flooding will also remain high
across east-central Oklahoma and west-central Arkansas along the
Arkansas River channel as strong to severe storms push southeast
during the afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 85 69 78 59 / MMM 20 90 50
FSM 87 71 82 64 / MMM 40 90 90
MLC 85 71 79 61 / MMM 40 100 70
BVO 84 67 78 57 / MMM 20 80 50
FYV 84 67 77 60 / MMM 40 100 90
BYV 85 68 79 60 / MMM 30 90 90
MKO 85 70 78 60 / MMM 30 100 70
MIO 84 67 78 57 / MMM 20 90 70
F10 85 69 77 59 / MMM 30 100 60
HHW 86 72 81 65 / MMM 30 80 80
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Thursday morning for OKZ049-053>076.
AR...Flash Flood Watch through Thursday morning for ARZ001-002-010-
011-019-020-029.
&&
AVIATION.....18Hazardous weather outlook, May 28, 8:24 PM CST, 5 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
924 PM CDT Tue May 28 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
924 PM CDT Tue May 28 2019
...SEVERE WEATHER WITH HEAVY RAINFALL EXPECTED ON WEDNESDAY...
...DANGEROUS TO POTENTIALLY CATASTROPHIC FLOODING POSSIBLE...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
Thunderstorms with dangerous lightning.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Scattered thunderstorms will remain possible this evening across
east-central Oklahoma, spreading into northwest Arkansas late
tonight. Storms are expected to remain below severe limits, however
small hail and brief heavy rainfall will be possible in the stronger
storms.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
THURSDAY through FRIDAY...No Hazards.
SATURDAY through MONDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
More widespread thunderstorms with heavy rainfall are expected to
develop by late Wednesday morning along the I-44 corridor and begin
to push southeast during the afternoon. Cities along the Arkansas
river may experience flooding in areas that typically remain dry and
there is potential for catastrophic flooding should the heavier
totals be realized near the larger Arkansas river channel. Flooding
should be considered a high risk weather impact Wednesday and
Wednesday night. Scattered strong to severe storm development is
also expected by early afternoon. These storms will be capable of
producing large hail, damaging winds and tornadoes.
After a brief period of dry weather Thursday and Friday,
thunderstorm chances return by the weekend and continue into early
next week. The threat of organized severe weather will be less, but
there remains potential for at least locally heavy rainfall.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
An organized severe weather event is expected Wednesday with
warnings and watches for both flash flooding and severe weather
likely for portions of the area.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, May 28, 11:57 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1257 AM CDT Wed May 29 2019
OKZ071-073-290630-
Pittsburg OK-McIntosh OK-
1257 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCINTOSH AND CENTRAL
PITTSBURG COUNTIES UNTIL 130 AM CDT...
At 1256 AM CDT, strong thunderstorms were located 6 miles southwest
of Indianola, moving northeast at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations in or near the path include...
Mcalester... Eufaula...
Krebs... Crowder...
Canadian... Indianola...
Hanna... Ashland...
Stidham... Raiford...
Haywood... Blocker...
Vivian... Arrowhead State Park...
Mcalester Regional Airport... Lake Eufaula State Park...
Scipio... Arpelar...
Featherston...
This includes Interstate 40 in Oklahoma between mile markers 259 and
260.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3505 9609 3506 9607 3509 9606 3512 9603
3512 9601 3515 9601 3515 9598 3517 9598
3547 9560 3521 9545 3516 9545 3516 9542
3507 9537 3503 9546 3503 9551 3501 9551
3473 9609
TIME...MOT...LOC 0556Z 235DEG 43KT 3508 9582Event by event
7 flash flood, 4 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Le Flore
- When
- May 29, 1:30 AM CST
- Where
- Le Flore County, 0.83 mi ENE of Arkoma
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.355, -94.437
Strong thunderstorm wind snapped large tree limbs and blew down power lines.
Hail, Okmulgee
- When
- May 29, 7:51 AM CST
- Where
- Okmulgee County, 0.88 mi ESE of Okmulgee
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.627, -95.955
Thunderstorm Wind, Tulsa
- When
- May 29, 8:25 AM CST
- Where
- Tulsa County, 3 mi SW of Bixby
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.919, -95.918
Strong thunderstorm wind blew shingles from roofs of homes and snapped large tree limbs.
Thunderstorm Wind, Muskogee
- When
- May 29, 8:36 AM CST
- Where
- Muskogee County, 0.24 mi W of Haskell
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 35.820, -95.674
Strong thunderstorm wind damaged a barn.
Thunderstorm Wind, Cherokee
- When
- May 29, 9:43 AM CST
- Where
- Cherokee County, Tahlequah
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 35.920, -94.970
The Deputy Director of Emergency Management measured thunderstorm wind gusts to 60 mph in the City of Tahlequah.
Hail, Cherokee
- When
- May 29, 9:46 AM CST
- Where
- Cherokee County, 1 mi E of Tahlequah
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 35.920, -94.952
Flash Flood, Okmulgee
- When
- May 29, 11:02 AM CST to 2:45 PM CST
- Where
- Okmulgee County, 1.28 mi WNW of Okmulgee to 1.44 mi SW of Okmulgee
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.638, -95.991
A number of roads were flooded and closed in and around town.
Flash Flood, Tulsa
- When
- May 29, 11:17 AM CST to 3:15 PM CST
- Where
- Tulsa County, 1.36 mi E of West Tulsa to 1.61 mi E of West Tulsa
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.150, -95.996
Streets were flooded and closed in the 4300 to 4500 blocks of W 5th Street.
Flash Flood, Tulsa
- When
- May 29, 2:00 PM CST to 3:15 PM CST
- Where
- Tulsa County, 1.12 mi E of Garden City to 1.25 mi E of Garden City
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.130, -96.000
Flood water reached buildings at W 23rd Street and S Jackson Avenue.
Flash Flood, Tulsa
- When
- May 29, 2:00 PM CST to 3:15 PM CST
- Where
- Tulsa County, 2.06 mi ESE of Garden City to 2.23 mi ESE of Garden City
- Cause
- Heavy Rain
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 36.119, -95.986
Flood water several feet deep entered homes near E 30th Street and S Boston Place.
Flash Flood, Tulsa
- When
- May 29, 2:41 PM CST to 3:15 PM CST
- Where
- Tulsa County, 1.32 mi N of Lake Station to 1.49 mi N of Lake Station
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 36.139, -96.084
Homes were evacuated due to flooding near S 81st West Avenue and W 17th Street.
Flash Flood, Tulsa
- When
- May 29, 3:07 PM CST to 7:15 PM CST
- Where
- Tulsa County, 2.49 mi ESE of Bozarth to 2.56 mi ESE of Bozarth
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.071, -95.977
Streets were flooded and barricaded near E 64th Street and S Newport Ave.
Flash Flood, Tulsa
- When
- May 29, 3:15 PM CST to 7:15 PM CST
- Where
- Tulsa County, 2.16 mi ESE of Garden City to 2.08 mi ESE of Garden City
- Cause
- Heavy Rain
- Reported by
- Drought Monitor
- Coordinates
- 36.119, -95.984
Streets were flooded and barricaded near E 31st Street S and S Boston Place.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, May 29, 20191 death · $220,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Texas, May 29, 20191 injured · $2.2 million · EF2 · 25 events
- Hail and Damaging Winds in West Virginia, May 29, 20191 death · $141,000 · 78 kt wind · 25 events
- Tornadoes and Damaging Winds in Texas, May 29, 2019$301,000 · EF2 · 8 events
- Flash Flooding in Pennsylvania, May 29, 20191 death · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 29, 2019$6.1 million · 50 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2019$183,000 · 1.75 in hail · 42 events
- Tornadoes and Hail in Iowa, May 29 to 30, 20191 injured · $50,000 · EF1 · 36 events
- Hail and Damaging Winds in Virginia, May 29, 2019$245,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in West Virginia, May 29, 2019$297,000 · 1 in hail · 8 events
- Tornado and Flash Flooding in Arkansas, May 29, 2019$140,000 · EF0 · 21 events
- Tornado and Hail in Pennsylvania, May 29 to 30, 2019EF0 · 74 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827700, 827701, 827703, 827704, 827705, 827706, 827714, 827718, 827725, 827731, 827744, 827777, 827780.